Red Flags and Cautions in Y90

Interventional radiologists who are interested in performing Y90 should be aware of clinical red flags including bilirubin trends, potent radiosensitizers, prior biliary intervention, and the presence of ascites, according to a presentation by Ripal Gandhi, MD, FSVM, FSIR at the Symposium on Clinical Interventional Oncology.

Dr. Gandhi began the presentation by discussing the importance of looking at the overall trend in bilirubin levels rather than relying entirely on an absolute bilirubin cutoff of 2.0. In patients with metastatic disease, a rapid rise in bilirubin over a short period of time is concerning, even if it is below the 2.0 threshold

In addition to bilirubin, albumin levels should be monitored as they often decrease prior to a rise in bilirubin.

Dr. Gandhi also discussed potent radiosensitizers as a potential red flag in Y90. Gemcitabine is one of the most potent radiosensitizers and is commonly used in patients with cholangiocarcinoma. In patients receiving gemcitabine, Y90 can lead to radioembolization-induced liver disease.

“There is definitely no definite data out there or even papers on how long you should hold the gemcitabine prior to and after Y90,” Dr. Gandhi said during the presentation. “I’ve asked a lot of colleagues at other institutions and everybody has different numbers. I can tell you in our own practice we typically hold gemcitabine for a minimum of 2 weeks before and after Y90. I know other practices will hold the medication for up to a month after Y90.”

In addition to patients receiving potent radiosensitizers, patients with prior biliary interventions should also raise a red flag.

Patients with prior biliary intervention are at an increased risk of infection. Although the hepatobiliary infection-risk is less with Y90 when compared to transcatheter arterial chemoembolization, these patients still need to be treated with a proper antibiotic prophylaxis. Even proper antibiotic prophylaxis, patients can still develop infectious complications.

According to one retrospective multicenter study on 126 patients with prior biliary intervention, abscess or cholangitis occurred in 8.7% of patients (6.7% of Y90 procedures).1 Infectious complications can be morbid and difficult to manage. Risk factors for infection include patients with prior biliary-enteric anastomosis, sphincterotomy, biliary stent, or biliary drain across ampulla.

In Dr. Gandhi’s practice, they typically use moxifloxacin 400 mg which is initiated 3 days prior to the procedure and continued for at least 17 days following the radioembolization procedure. They fortunately have not had any infectious complications using this protocol.

“I tell these patients, ‘look if there is any reason you can’t take this antibiotic you need to come to the hospital because I’m going to put you on IV antibiotics because the repercussions of having an abscess can be really problematic,’” Dr. Gandhi said.

Other treatment options include the previously published University of Pennsylvania protocol which uses 500 mg levofloxacin taken by mouth once a day and metronidazole 500 mg taken by mouth twice a day starting 48 hours before the procedure and continued 2 weeks after discharge.

Patients with ascites should also be looked at cautiously prior to starting Y90.

Although not an absolute contraindication to Y90, patients with ascites are generally in poor health, especially those with metastatic disease. Dr. Gandhi recommends being weary of treating these patients with Y90 unless it is very trace.

In patients with hepatocellular carcinoma, it is best to optimize the medical management for ascites to improve or resolves ascites prior to Y90. This should be evaluated in combination with liver function tests, ECOG performance status, and the extent of disease to determine if patient will benefit from Y90.

--Kelsey Moroz

 

Reference

Fidelman N, Devulapalli K, Soulen M, et al. Safety of Yttrium-90 Radioembolization for Patients with History of Biliary Tract Instrumentation: Final Results of a Multicenter Study. Dig Dis Interv. 2017;01(S01):S111-S142.

 

 

Modalities